Wisconsin, 2020

Damaging Winds in Wisconsin, July 8, 2020

July 8, 2020 · NWS GRB · 3 events in 2 counties and zones

A line of severe thunderstorms moved across north-central Wisconsin during the late evening hours, producing minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of severe thunderstorms moved across north-central Wisconsin during the late evening hours, producing minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 8, 6:16 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 8, 6:16 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
716 PM CDT Wed Jul 8 2020

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 310 PM CDT Wed Jul 8 2020

The MCS that formed over Minnesota last night
dissipated as it moved into northcentral Wisconsin this afternoon.
It was able to produce wind gusts to 40 mph over northwest
Marathon county. Middle and high clouds from that system held
temperatures down for part of the day, so it did not get quite as
hot as expected in the north. There is a chance of a shower or
thunderstorm this afternoon or evening along a lake or bay breeze
or outflow boundary, but do not expected much.

Another convective system may form across northeast Minnesota or
western Upper Michigan later this evening, and move south across
Wisconsin late tonight. If it does it may slow the formation of
thunderstorms ahead of a cold front late in the day Thursday.
CAPE values of 2000 to 3000 J/KG are possible if we have sunny
skies. Shear seems sufficient to get some severe storms in the
late afternoon and evening. Freezing levels and LCL heights are
rather high, so the main threat seems to be strong winds and very
heavy rain. Heat indices in the low to mid 90s are likely in most
places.

.LONG TERM...Thursday Night Through Wednesday
Issued at 310 PM CDT Wed Jul 8 2020

The main focus of the long term will be the ongoing thunderstorm
potential Thursday night into Friday, the small drop in
temperatures over the weekend, and the slow return of heat,
humidity, and storms next week

Thursday night into Friday...Large scale ascent associated with
increasing positive vorticity advection will support convective
development in the evening hours of Thursday into Friday night.
Any ongoing convection from the afternoon will likely sustain
itself into the evening. As diurnally driven instability starts to
dissipated, the storms will gradually weaken, but an isolated
severe threat remains present. Shear remains weak during this
time, so the threat will be mainly limited to heavy rain and high
winds. Behind the system, northwesterly flow will bring in some
cooler and less humid conditions for Friday and Friday night, with
minimal additional rain chances to start the weekend.

Rest of the forecast...Summer like convection continues to be in
the forecast through the weekend and into next week. Diurnal
instability and several weak shortwaves will create additional
shower and storm chances for the region throughout the period,
much as we had the past week or so. Kept with general guidance for
now, as confidence on timing and location remains low.
Temperatures and dewpoints will begin to rise next week again, as
winds once again shift to the southwest.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 714 PM CDT Wed Jul 8 2020

Deep convection associated with an upper-level disturbance and
frontal boundary has been steadily developing across central MN
ENE to far NW Wisconsin early this evening. Various short-term
model guidance is not in very good agreement on how this
convection will evolve during the evening and overnight, thus
confidence with respect to where and when thunderstorms will
impact TAF sites during the current forecast period is low.

Best guess is convection will gradually sag southeast and weaken
somewhat before it impacts RHI TAF site sometime around 06-08 UTC,
then perhaps impact AUW and GRB TAF sites after 08 UTC. Before
convection weakens, could be a few surface wind gusts to 30-35 kts
with MVFR conditions, primarily impacting RHI and areas north of
I29. Convection is expected to weaken toward daybreak with VFR
conditions returning briefly, before more widespread thunderstorm
activity develops across much of the forecast area during the
afternoon, bringing MVFR cigs and vsbys and perhaps a few
isolated wind gusts in excess of 35 kts, roughly between about 20
and 24 UTC Thursday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Uhlmann
AVIATION.......ESB
Hazardous weather outlook, Jul 8, 1:55 PM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
255 PM CDT Wed Jul 8 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
255 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms may form over Upper Michigan this evening and move
south across northern and central Wisconsin overnight. There is a
marginal risk of severe storms over northcentral Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Hot and humid weather will continue Thursday with heat indices in
the low to mid 90s in most places.

There is a slight risk of severe storms on Thursday, especially
over central and east central Wisconsin. The strongest storms
will be capable of producing damaging winds, torrential rainfall
and hail. Be sure to monitor later forecasts for more detailed
information.

Thunderstorms will be possible at times from Friday through the
weekend, but the risk of severe weather looks low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

LMZ521-522-541>543-092000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
255 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight. Any storms may
pose a risk to boaters.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Scattered thunderstorms are expected at times from Thursday through
the weekend. Any thunderstorms that develop will pose a hazard to
boaters on the lake and bay.

RDM/Uhlmann

In the hours before

Special weather statement, Jul 8, 7:58 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
858 PM CDT Wed Jul 8 2020

WIZ005-010>012-090400-
Vilas-Oneida-Forest-Florence-
858 PM CDT Wed Jul 8 2020

...THUNDERSTORMS APPROACHING NORTH CENTRAL WISCONSIN LATE THIS
EVENING...

Strong thunderstorms located across northwest Wisconsin at 900 PM
will continue to move east towards north central Wisconsin during
the next one to two hours. Storms are expected to reach western
Vilas County between 10:00 and 10:30 PM. Additional thunderstorms
may develop across the Wisconsin and Upper Michigan border. These
storms may be capable of producing damaging wind gusts, heavy
rainfall, penny sized hail, and frequent cloud to ground
lightning. Have a way to receive warning messages should one be
issued for your location.

KLJ

The radar

The Marquette radar (KMQT), 170 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
July 8, 9:30 PM CST
Where
Vilas County, Presque Isle
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.250, -89.730

Thunderstorm winds downed trees in Presque Isle. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Vilas

When
July 8, 9:33 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.960, -89.880

Thunderstorm winds downed trees in Lac du Flambeau. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Oneida

When
July 8, 10:50 PM CST
Where
Oneida County, 0.84 mi SE of Minocqua
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.860, -89.690

Thunderstorm winds downed trees in Minocqua. The time of this report is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897374, 897381, 897399.